Published on 29 January 2013
Popping pills to ease your aches and pains can be bad for your hearing.
Researchers at Brigham and Women’s Hospital (BWH) discovered that women who took
ibuprofen or acetaminophen two or more days a week had an increased risk of hearing loss
and the more often a woman takes either medication, the higher her risk for hearing loss.
Hearing loss tended to be greater in women younger than 50 years old, especially for those
who took ibuprofen six or more days per week.
There was no association between aspirin use and hearing loss.
Compared with women who used ibuprofen less than once per week, those who used
ibuprofen two to three days per week had a 13 percent increased risk for hearing loss, while
women who used the medication four to five days per week had a 21 percent increased risk.
For those who used ibuprofen six or more days per week, the increased risk was 24 percent.
Source: Am. J. Epidemiol. (2012) 176 (6): 544-554. and Am. J. Med. 2010 March; 123 (3): 231-237.